Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 11, 2022, 9:13 PM CDT for Wabasha County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 9:13 PM CDT (02:13 UTC)
- Expired
- May 11, 2022, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wabasha County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:27 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 580 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
The text
As transmitted.
805
WUUS53 KARX 120213
SVRARX
MNC157-120300-
/O.NEW.KARX.SV.W.0038.220512T0213Z-220512T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
913 PM CDT Wed May 11 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Wabasha County in southeastern Minnesota...
* Until 1000 PM CDT.
* At 911 PM CDT, severe thunderstorms were located along a line
extending from near Goodhue to Pine Island, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mazeppa around 920 PM CDT.
Other locations impacted by these severe thunderstorms include Oak
Center, Bluff Valley Campground, Maple Springs, Gilbert Valley,
Zumbro Falls, Bear Valley and County Roads 31 And 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9209 4419 9255
TIME...MOT...LOC 0211Z 270DEG 40KT 4448 9262 4421 9265
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt2 follow-up statements
059
WWUS53 KARX 120235
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
935 PM CDT Wed May 11 2022
MNC157-120300-
/O.CON.KARX.SV.W.0038.000000T0000Z-220512T0300Z/
Wabasha MN-
935 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 934 PM CDT, severe thunderstorms were located along a line
extending from near Frontenac to near Oronoco, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northwestern Wabasha County, including the following locations... Oak
Center, Bluff Valley Campground, Maple Springs, Gilbert Valley,
Zumbro Falls, Bear Valley and County Roads 31 And 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9209 4419 9255
TIME...MOT...LOC 0234Z 275DEG 27KT 4446 9238 4419 9244
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt106
WWUS53 KARX 120246
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
946 PM CDT Wed May 11 2022
MNC157-120300-
/O.CON.KARX.SV.W.0038.000000T0000Z-220512T0300Z/
Wabasha MN-
946 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 946 PM CDT, severe thunderstorms were located along a line
extending from Stockholm to near Elgin, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northwestern Wabasha County, including the following locations... Oak
Center, Bluff Valley Campground, Maple Springs, Gilbert Valley,
Zumbro Falls, County Roads 31 And 2 and County Roads 33 And 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9243 4445 9243 4445 9224 4444 9221
4442 9212 4441 9209 4423 9246
TIME...MOT...LOC 0246Z 275DEG 27KT 4446 9227 4418 9234
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:16 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 11, 6:16 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 616 PM CDT Wed May 11 2022 .DISCUSSION...(This evening through Wednesday) Issued at 305 PM CDT Wed May 11 2022 Key Messages: - Periodic chances for strong/severe storms through the end of the week - Potential record breaking warmth tomorrow - Cooler heading into next week Heading into Tonight: Latest satellite imagery showed an MCV rotating over northeastern Nebraska. This system is expected to be the main source of ignition for additional convection heading into this evening as it continues progressing northeastward. Radar imagery already showed thunderstorms ahead of the MCV around southeastern Minnesota where a surface boundary has set up. Across northern Iowa, temperatures were in the upper 80s with dewpoints nearing mid 70s with southeasterly winds. Northwest of the boundary in southeast Minnesota, temperatures were only in the upper 60s to mid 70s with dewpoints less than 70 degrees. As depicted in the CAM solutions, the MCV will bring enough forcing to further enhance surface convergence along that boundary supporting rapid thunderstorm development. The convection is then slated to progress northeastward into this evening with the MCV, but the question is how far southward along a flanking line do additional storms develop with cold pool driven re- enforcements. Current thoughts are that the northwestern edge of the forecast area to be clipped by the southern extent of the thunderstorms tonight. With plenty of instability to work as MUCAPE values increase to around 3000 J/kg, the storm type and resulting severe threat is dependent on how well deep and low layer shear can align. Depending on these conditions, the primary threats would be hail and wind, but isolated tornadoes cannot be completely ruled out. Thursday: Under southwesterly flow and a persistent ridge off to the east, 850 mb temperatures increasing to near 20C supports the overall anomalously warm surface conditions. NAEFS percentiles are maxed out with temperatures at 850 mb reaching just shy of 3 standard deviations above the climatological mean. Current forecast has daily record breaking temperatures for much of the area. Storm chances Thursday and Friday: As a surface low over the plains Thursday afternoon moves north/northeast towards the Dakotas, a line of storms is expected to develop and intensify near the Minnesota/South Dakota border along the cold front. The line of convection will propagate east towards our forecast area arriving Thursday night. Arrival time varies between models but the current consensus is between 11 PM and 1 AM. Instability decreases considerably as the storms approach our area and along with stable nighttime surface boundary layers, weakening elevated storms are most favorable. A few lingering strong to severe storms are possible in southeast Minnesota with hail and some strong gusts but the best chance for large hail and damaging wind should stay to our west. Daytime heating on Friday will work to destabilize the boundary layer ahead of the same cold front as it passes through the eastern half of our forecast area. Wind shear looks rather marginal with the 11.12 NAM being most aggressive, but with CAPE values growing above 2000 J/kg during the afternoon, a hail/wind threat cannot be ruled out. Any severe threat will become apparent as the timing of the front and the shear fields are dialed in over the next couple days. Temps cool Saturday into Sunday: Moving into Saturday, the amplified ridge pattern aloft begins to break down. A trend back towards or slightly below seasonal averages looks favorable as we head into next with a broad upper level trough starting to work its way overhead late Saturday. Monday through Wednesday: Large scale troughing will continue to move off to the east, allowing for zonal flow or ridging to build into the area. It appears there may be a dry period Tuesday with increasing chances of showers and storms heading into midweek. While there are still some differences in location and coverage, ensemble solutions agree on a chance of showers and thunderstorms returning as the surface warm front moves north and moisture transport increases into the region. More seasonable temperatures are in store. Ensemble solutions suggest highs in the upper 60s to low 70s, keeping closer to normal temperatures for May. However, there is still some spread in these high temperatures, especially as we move further through the week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 617 PM CDT Wed May 11 2022 VFR conditions are expected to persist throughout the TAF period. Haze will continue to impact KLSE for a few more hours this evening with a minor visibility reduction to 6SM. Tonight, thunderstorms will develop to the north and west of the TAF sites. These storms could move closer to the airports, so have added in VCTS. Storms and lower clouds should clear out by late tonight, keeping both sites at VFR conditions for the period. However, with ample moisture at KLSE, ceilings have a chance at lowering to MVFR tomorrow morning. Not high enough confidence to include this in the TAFs, but did lower ceils to low VFR. Otherwise, winds will be from the southeast/south. Gusts up to 28 kts are possible late tomorrow morning through the end of the TAF period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Peters/EMS AVIATION...Dahl
Hazardous weather outlook, May 11, 4:59 AM CDT, 16 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 459 AM CDT Wed May 11 2022 IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 121000- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight An isolated storm is possible. Organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible late Thursday night. A few could be strong with a hail threat. More storms are possible Friday afternoon into the evening. A few could be strong to severe with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and western Wisconsin .DAY ONE...Today and Tonight Scattered storms are possible. A few could become strong, potentially severe this evening. Threats include hail and wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A line of strong to severe storms will approach the area from the west late Thursday evening, weakening as they near the Mississippi River. The main threats will be large hail and damaging winds. More storms are possible Friday afternoon into the evening. A few could be strong, possibly severe, with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, May 11, 8:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
823 PM CDT Wed May 11 2022
MNZ086-087-094-120245-
Olmsted MN-Dodge MN-Mower MN-
823 PM CDT Wed May 11 2022
...Strong to severe thunderstorms will be moving into southeast
Minnesota between 9 and 10 pm...
At 816 PM CDT, trained weather spotters reported severe
thunderstorms along a line extending from near Waseca to Elmore.
Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph, but possibly gusting 60 to 70
mph.
SOURCE...Trained weather spotters and airport wind sensors have
reported wind gusts to 70 mph just west of the Interstate
35 corridor in southcentral Minnesota.
IMPACT...Gusty winds could knock down trees and blow around
unsecured objects.
Prepare now for damaging winds and possible severe weather.
Locations impacted by these storms should include Dodge Center,
Austin, Hayfield, and Rochester.
Other locations include Brookside Campground, Mayville, Rochester
Airport and Graves Landing Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
&&
LAT...LON 4420 9304 4419 9247 4350 9245 4350 9305
TIME...MOT...LOC 0116Z 246DEG 39KT 4413 9357 4352 9408
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BaumgardtThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:23 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 82 min |
| May 11, 8:43 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 36 min |
| May 11, 9:58 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 77 min |
| May 11, 11:57 PM CDT | Special Weather Statement | ARX | Olmsted | 18 min |
| May 12, 12:25 AM CDT | Special Weather Statement | ARX | Wabasha | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.